Nebraska, 2024

Hail in Nebraska, July 6, 2024

July 6, 2024 · NWS GLD · 1 event in 1 county or zone

A strong thunderstorm on the tail end of a small line developed over Southwest Nebraska and moved over the northeast corner of Red Willow County. While over Red Willow County, the storm produced quarter sized hail over the town of Bartley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong thunderstorm on the tail end of a small line developed over Southwest Nebraska and moved over the northeast corner of Red Willow County. While over Red Willow County, the storm produced quarter sized hail over the town of Bartley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 6, 2:24 PM CST, 21 minutes earlier. Its key messages:

  • Severe weather chances return for the weekend. All hazards are possible this afternoon starting around 12-2pm MT (1-3pm CT). Large hail and damaging winds will be the main threats.
  • Showers and storms are forecast to linger over the area tonight and tomorrow. Most of these would be sub-severe, but would need to watch for an isolated hail threat.
  • A gradually warming, but overall tranquil, pattern is expected to move into the region starting early in the workweek.
Area forecast discussion, Jul 6, 2:24 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
224 PM MDT Sat Jul 6 2024

.KEY MESSAGES...

- Severe weather chances return for the weekend. All hazards are
  possible this afternoon starting around 12-2pm MT (1-3pm CT).
  Large hail and damaging winds will be the main threats.

- Showers and storms are forecast to linger over the area
  tonight and tomorrow. Most of these would be sub-severe, but
  would need to watch for an isolated hail threat.

- A gradually warming, but overall tranquil, pattern is expected
  to move into the region starting early in the workweek.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 420 AM MDT Sat Jul 6 2024

For the short term period, an active weather pattern is expected as
a low pressure system develops and moves through the area today,
followed by low level moisture return tonight into tomorrow.

Observations continue to show clear skies early this morning. The
clear skies are forecast to last through the early afternoon hours
with the exception of maybe some patches of fog along and east of
Highway 83 where dewpoint depressions are within a few degrees.

This afternoon, drier air is forecast to move in from the west
associated with the low and a dryline while a warm front drapes
across NW Kansas and SW Nebraska. Behind the dryline, dewpoints
could fall into the 30's and allow RH to dip into the teens,
especially with high temperatures nearing 90. Briefly critical fire
weather conditions are possible in Eastern Colorado, but the center
of the low is forecast to keep the winds a bit lower while RH is at
its lowest. For the rest of the area ahead of the dryline, storms
will be possible starting around 1-2pm MT (2-3pm CT). With current
forecasted parameters of MLCAPE around 1500 J/KG and DCAPE,
effective shear around 45 kts, and DCAPE greater than 1000 J/KG,
large hail and damaging wind gusts will be possible. Storms are
forecast to congeal along the boundaries fairly quickly which will
help keep the hail threat limited below 2". However, any initial
supercell could produce hail up to 3" based on sounding analogs. As
the storms congeal and move east/southeast, the wind threat will
become more likely. Based on prior events and forecast corfidi
downshear around 45-55 kts, I'm not too concerned for wind gusts
above 70 mph and would expect most gusts to be around 45-65 mph. As
for tornadoes, there is the possibility for landspouts along the
dryline with higher storm bases and very steep low level lapse rates
and instability. For the tornado threat as a whole though, low level
shear and SRH are forecast to be fairly weak unless storms modify
the environment, so the only concern is mainly near the triple point
if a supercell can get going. The dryline and storm initiation is
currently forecast to be from McCook to Sharon Springs, but severe
weather looks to favor Highway 25 and east. Can't rule out storms to
the west, but chances are fairly low if the dryline advances as
forecast. There is a very low chance around 5-10% of the dry air
pushing too far east and killing most of the afternoon storm chances.

Tonight, a brief reprieve is forecast as the line of storms exits
the area during the early evening hours. However, storms are
forecast to rebuild into the area as the low level flow turn to our
of the south and east, allowing moisture to advect back into the
area. If the flow is more from the south, storms may be limited to
the eastern half of the area as dry air may get pulled in as well.
But otherwise storms should form with the trough axis swinging
through and the area remaining in northwest flow with the additional
moisture. MUCAPE could reach 1500 J/KG and midlevel lapse rates near
or slight exceed 8 C/KM, but similar patterns here recently suggest
an isolated quarter to half dollar sized hail threat with heavy rain
being more likely. Will have to watch for flooding if storms train
over any area, otherwise downshear vectors look to be too high for a
single storm to produce flooding. Lows will range in the 50's to
60's depending on storm coverage.

Tomorrow, the upper trough axis is forecast to continue to slowly
rotate through the area and to the east. With the continued
northwest flow and moisture availability, showers and storms could
linger into the early afternoon hours when the moisture should begin
to shift south out of the area. If the showers and storms break
during the morning hours, that could allow some heating to generate
some additional instability and allow for an isolated storm or two
to develop and produce severe hail. Otherwise, the area will be
mostly cloudy through the day with sub-severe showers and storms
with highs generally in the 70's.

Tomorrow evening and night, will need to watch for additional
showers and storms from off the Palmer Divide with continued
northwest flow. As long as there is prior cloud cover and storms,
the evening round of storms should be sub-severe and would likely
impact just Eastern Colorado and adjacent counties.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 224 PM MDT Sat Jul 6 2024

From the latest runs of the GFS/ECMWF, the main focus in the
extended period will be on the large dome of high pressure at 500mb
that will sit over the western portion of the country, with an
eventual eastward push into the Rockies towards the end of next
week. This will provide a persistent NW flow aloft.

At the surface, a general southerly flow will ensue with high
pressure east and a lee side trough over the eastern Rockies. The
flow does tighten towards the end of the week for some increased
gust potential into the 20-25 mph range. These conditions will
general provide the region with a mostly dry week with increasing
near to above normal temps. The only chance for any precipitation
will occur Wednesday and Wednesday night as a weak 500-700mb
shortwave moves across the CWA on the east side of the upper ridge.
The GFS/ECMWF do differ on the strength of this, but some
instability is present, so have a scattered 15-20% chance in during
the day, with only a 15% chance south of highway 40 during the early
evening hours.

For temps, highs on Tuesday on through Thursday will range in the
upper 80s to lower 90s. Going into Friday, the region will see a
range in the mid to some upper 90s in spots. Finally to start off
next weekend, highs will range in the mid to upper 90s. Some
isolated spots could reach the 100F mark.

Overnight lows from Monday night through Wednesday night will have a
range from the mid 50s west into the lower 60s east. Warmer
conditions will ensue for the latter portion of the week with lower
to mid 60s Thursday night, the 60s on Friday night and Saturday
night. All of these evenings will have a trend with warmest temps in
the eastern portion of the area.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1040 AM MDT Sat Jul 6 2024

For KGLD, main focus for the forecast period will be the passage
and setup of a dryline into the area. Looking for the 19z-21z
period to have VCTS chances, then VFR. By 12z Sunday as
moisture returns, MVFR/VFR ceilings ensue, especially from
12z-15z Sunday. Some light rain is possible. Winds, west-
southwest from 18z-20z at 15-25kts, then shifting north-
northwest around 15kts. By 12z Sunday, east-southeast around
10kts.

For KMCK, main focus for the forecast period will be the passage
and setup of a dryline into the area. Looking for the 20z-22z
period to have VCTS chances w/ MVFR showers, then VFR. Winds,
west-southwest from 18z-21z at 15-25kts, then shifting northwest
around 15-25kts. By 22z becoming east 10-20kts, then east-
southeast 5-10kts from 05z Sunday onward.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...KAK
LONG TERM...JN
AVIATION...JN
Hazardous weather outlook, Jul 6, 11:31 AM CST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1131 AM MDT Sat Jul 6 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071745-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1131 AM MDT Sat Jul 6 2024 /1231 PM CDT Sat Jul 6 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A Severe Thunderstorm Watch is in effect for a good portion of
southwest Nebraska and northwest Kansas until 7 PM MDT/8 PM CDT.
Storms could produce large hail, damaging wind gusts and maybe a
tornado.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Strong to severe storms are possible Sunday afternoon and evening
for areas along and south of Highway 40. Storms could produce large
hail and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please send in any severe reports
to us via social media, text or email.

In the hours before

Local storm report, Jul 6, 2:24 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
224 PM MDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     Tstm Wnd Gst     Oakley                  39.13N 100.85W
07/06/2024  M64 MPH          Logan              KS   Mesonet

            Reported via Ambient Weather Station
            Dog_House.

&&

KMK
Local storm report, Jul 6, 2:29 PM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
229 PM MDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     Tstm Wnd Gst     Campus                  39.13N 100.74W
07/06/2024  M60 MPH          Gove               KS   Mesonet

&&

JN
Local storm report, Jul 6, 2:30 PM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
230 PM MDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     Tstm Wnd Dmg     4 N Oakley              39.19N 100.87W
07/06/2024                   Thomas             KS   Public

            Report from mPING: Trees uprooted or
            snapped; Roof blown off. Unsure of the exact
            degree of damage.

&&

KMK
Local storm report, Jul 6, 2:32 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
232 PM MDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     Hail             4 SSW Norcatur          39.78N 100.22W
07/06/2024  E0.70 Inch       Decatur            KS   Public

            Pea to dime sized hail reported.

&&

KMK
Local storm report, Jul 6, 2:36 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
236 PM MDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     Hail             1 E Campus              39.12N 100.71W
07/06/2024  E0.50 Inch       Gove               KS   Public

            Report from mPING: Half-inch (0.50 in.).

&&

KMK
Local storm report, Jul 6, 2:44 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
244 PM MDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     Hail             4 S Grinnell            39.07N 100.63W
07/06/2024  E0.70 Inch       Gove               KS   Public

            Reported via social media. Pea to dime sized
            hail.

&&

KMK

The radar

The Goodland radar (KGLD), 154 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Red Willow

When
July 6, 2:45 PM CST
Where
Red Willow County, 0.53 mi W of Bartley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.250, -100.310

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202133.